Maybe Pred isn’t so bad?: I recently came across an... - PMRGCAuk

PMRGCAuk
9,466 members16,659 posts

Maybe Pred isn’t so bad?

I recently came across an article and have provided a link below, I have already shared it with a couple of forum members who found the information interesting,

Eric L. Matteson, MD, MPH, a consultant and professor of medicine at Mayo Clinic Rochester and a team of doctors completed this study a couple of years ago and it seems that a lot of side effects put down to pred actually would have occurred anyway through ageing.

I took this as positive news that pred was being wrongly blamed for side effects that would have naturally occurred through ageing, I would like to see what others think.

practicalpainmanagement.com...

22 Replies
oldestnewest

Despite my experiences I am deeply grateful to pred. Thank you for the article.

Reply

Thanks for this. It is reassuring prednisolone has helped me live a near normal life. The rush to get off it appears not to be worth race.

3 likes
Reply

He’s quite correct, Pred is not the “devil drug” that many of his colleagues believe!

Of course it does cause some problems for some people - what drug doesn’t. But overall it does the job it’s supposed to - and very well!

I think because PMR is not life threatening like cancer or coronary disease then many doctors think the side effects outweigh the benefits. They would never think that about cancer treatment and I get that. But then, it’s not their daily life being affected either and chronic illness can sometimes be as debilitating for the patient as some cancers!

10 likes
Reply

I think PMRPro first brought this to our attention. I find it really reassuring. We lay too much at Pred’s door. Front-line medical attitudes take a long time to change unfortunately.

4 likes
Reply

I quote it a lot - but I THINK it was Gaijin who found it first of all.

It confirms what the charities people have been saying for years - and it is nice to have someone on the medical literature side backing us up! Of course, there are plenty of the dyed-in-the-wool "devil's tic tacs" persuasion who will pick holes in it as it is a retrospective study - yes they have weaknesses, but on the whole...

3 likes
Reply

Thank god for Pred, that's all I want to say.

3 likes
Reply

Once I felt the benefits of pred I knew that it would be key to my management of PMR. My initial fears dissipated as weeks turned into months and few side effects emerged (skin bruising, thinning hair, in the early days mood swings and insomnia).....all of them quite manageable for me. I also respect many others have challenges with pred on board their bodies, so everyone's experience with this medication is different. Accepting that it is the only treatment for PMR was more of a challenge, especially at the beginning. "Surely they have something that provides relief with less side effects??", I would ask (as many other new members of the forum do).

Thanks for sharing the information.

2 likes
Reply

Very interesting. I will have to find out more!

Reply

Yes, sometimes it s easy to blame everything on Pred. When I stopped taking Bisphosphonates my thinning hair grew back really well and I had always blamed Pred.

Reply

I think pred often takes the wrap for other medication for underlying conditions, most of the ageing population are on treatment for several common conditions such as high blood pressure and cholesterol. I am on a low dose of Twynsta to control blood pressure and the list of potential side effects is longer than that for pred.

Reply

Thanks Johnny for posting this interesting article,it has reassured me that l can increase the pred when necessary ,as PMR can flare up again and thank goodness we have this medication.

Reply

Hi Grants

The article is linked into several associated articles (10) including on the standardisation of treatment which is also interesting. The link to page 2 of Latest Advances in the Diagnosis and Treatment of Polymyalgia Rheumatica is below in case you missed it.

practicalpainmanagement.com...

The following section of the report was of particular interest to me as I am currently tapering at 2mg per 4 weeks down to 11mg from 30mg at end of last October but looks like I could have increased dosagej to 2.5mg every 2 weeks initially. I am targeting 12 months to be off pred which is at the lower end of this reports suggested treatment duration of 1 to 3 years which may be a bit optimistic?

“For patients with an appropriate response to therapy, tapering to a dosage of 10 mg per day should occur within 4 to 8 weeks after GC initiation (eg, reduction by 2.5 mg/d every 2-4 weeks until 10 mg/d is reached). Further tapering can occur by 1-mg decrements every 4 weeks until discontinuation if remission is maintained. A treatment duration of 1 to 3 years should be expected.”n

I am still working my way through all the other articles, happy reading.

JohnnyQ

Reply

Although this article is reassuring, I am disappointed to report that after over 2 years on pred, I had tapered to 1mg then 0. I have aches in my thighs so bad that it awakens me in the night. Guess I am not OVER this crappy disease.😢

1 like
Reply

If you have been at 0 for some time and only experiencing pain at night I would be checking if it is still PMR and not another underlying condition or if cramping a nutrient deficiency.

1 like
Reply

Thanks for your reply. I had only been off pred for a few days. I am also dealing with severe spinal stenosis, so it could be that.......

Reply

Thank you for sharing this research paper. It's interesting to note that this study did not include GCA patients who usually have much higher doses of steroids to deal with PMR/GCA. Also it did not include other side effects which have a huge impact on sufferers. I wonder why the researchers felt those other side effects weren't worth pursuing since those with other illnesses (cancer, etc.) who have the same side effects are taken very seriously. It's good that there are research projects and perhaps in the future some will cover the entire PMR/GCA experience.

1 like
Reply

Hi WW

I think they were researching the incidence of presumed pred side effects that were common with ageing not those that were obviously attributable to pred such as moon face, hunch back, fatigue etc. Most if not all of these direct side effects diminish and go with the reduction and cessation of pred. My thoughts only, however I don’t understand why they only looked into PMR and didn’t include GCA in their study?

Reply

Maybe they didn't get enough funding to cover GCA because there are so many more complications associated with that. I'm glad of any research but somehow the overall 'feel' of the report was … all old people get aches and pains. I wonder if they included the many younger people who are getting PMR in the study or just stuck with those they considered to be old. I don't want to appear ungracious but I rather think the experts are all of us so perhaps offering up our opinions and critiques is OK!

1 like
Reply

Like in all things nothing replaces experience.

1 like
Reply

Thanks for your reply Johnny,l managed to reduce to 3 mg,of pred,it had taken two and one half years.Unfortunately l have had to increase to 6 mg.l have no idea what caused the flare,you can never be sure about PMR ,but it is possible for some people to eventually come off the pred.

Reply

It seems that once you start getting below 5mg your body needs to kick in and start taking up the hormone production slack, seems yours might not of fired and therefore the PMR came back at you. You probably need to stay at 6mg for a while to clear up any inflammation and then try a slow taper again once things have settled.

Reply

Hi,

I have been on 5mg for 4 months and recently had a lot of stress, I don't think my adrenal glands have kicked back in as I have had flu like symptoms, dry mouth disturbed sleep and pain and absolute exhaustion, upped to 7mg yesterday and feel much better today (thanks to this blog for giving me the confidence). 5mg seems to be a cliff edge which I am determined to get over, but I am going to do a bit of life planning along with the reduction. Because GCA (me) and PMR are seen as older peoples illness, we get very little advice and help if we are still working. I continually have to remind the doctors that I work and can't just lie down if I wobble a bit. This always suprises them.

Reply

You may also like...